Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 143, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 19, 2009, 11:19 AM CDT for Ozark County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2009, 11:19 AM CDT (16:19 UTC)
- Expired
- Sep 19, 2009, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Ozark County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:30 PM CDT | FLASH FLOOD | 2 W Udall, MO | STATE ROUTE J FLOODED AND CLOSED NEAR LICK CREEK. |
| Sep 19, 4:30 PM CDT | FLASH FLOOD | 5 Sse Gainesville, MO | STATE ROUTE T FLOODED AND CLOSED NEAR JUNCTION OF LICK AND POSSUM WALK CREEKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 311 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 191619 FFWSGF MOC153-192200- /O.NEW.KSGF.FF.W.0143.090919T1619Z-090919T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1119 AM CDT SAT SEP 19 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN OZARK COUNTY IN SOUTHWEST MISSOURI... * UNTIL 500 PM CDT. * AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO MOVE ACROSS THE SAME LOCATIONS WITHIN THE WARNED AREA. RADAR ESTIMATES OF OVER TWO INCHES OF RAIN HAS FALLEN SINCE 8 AM ALONG THE MISSOURI-ARKANSAS BORDER IN SOUTHERN OZARK COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3650 9277 3670 9277 3669 9212 3650 9213 $$ GAEDE
2 follow-up statements
000 WGUS73 KSGF 191851 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 151 PM CDT SAT SEP 19 2009 MOC153-192200- /O.CON.KSGF.FF.W.0143.000000T0000Z-090919T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OZARK MO- 151 PM CDT SAT SEP 19 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN OZARK COUNTY... AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES OF 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER EXTREME SOUTHERN OZARK COUNTY SINCE 1030 AM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE. MODOT REPORTS THAT THE BRIDGE OVER POSSUM WALK ON STATE ROUTE T AND STATE ROUTE J AT LICK CREEK HAVE BEEN CLOSED DUE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3650 9277 3670 9277 3669 9212 3650 9213 $$ GAEDE
000 WGUS73 KSGF 192152 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 PM CDT SAT SEP 19 2009 MOC153-192201- /O.EXP.KSGF.FF.W.0143.000000T0000Z-090919T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OZARK MO- 452 PM CDT SAT SEP 19 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR SOUTHERN OZARK COUNTY... THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING FOR SMALL STREAMS WHICH IS IN EFFECT UNTIL 1100 AM CDT SUNDAY. LAT...LON 3650 9277 3670 9277 3669 9212 3650 9213 $$ SCHAUMANN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:53 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 19, 6:53 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 653 AM CDT SAT SEP 19 2009 ...UPDATE TO AVIATION... .DISCUSSION... OTHER THAN A FEW LIGHT SHOWERS ALONG THE ARKANSAS AND MISSOURI STATE LINE...IT WAS A MILD AND QUIET NIGHT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. HIGH PRESSURE AT THE SURFACE CONTINUED TO CONTROL OUR WEATHER PATTERN...SENDING A DRY GREAT LAKES AIRMASS AS FAR SOUTH AS INTERSTATE 40 IN ARKANSAS AND OKLAHOMA. FOR TODAY...MOSTLY DRY WEATHER WILL CONTINUE AS A MIX OF SUN AND CLOUDS WILL ALLOW TEMPERATURES TO WARM INTO THE UPPER 70S AND LOWER 80S. AREAS OF THE EASTERN OZARKS WILL EXPERIENCE THE BEST CHANCES AT RECEIVING LIGHT RAIN SHOWERS TODAY. NORTHEASTERLY BREEZES WILL PERSIST..RANGING FROM 5 - 15 MPH THROUGH THIS AFTERNOON. A WEAK AREA OF LOW PRESSURE WILL SHIFT NORTH TONIGHT...CAUSING AN AIRMASS HIGH IN MOISTURE CONTENT TO SURGE INTO THE MIDDLE MISSISSIPPI RIVER VALLEY. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE SHOWERS COULD CLIP THE EASTERN OZARKS. THE GFS HAS MORE OF AN EASTERN TRACK WITH THIS SURFACE LOW...WHILE THE NAM AND ECWMF SHIFT THE LOW SLIGHTLY FURTHER TO THE WEST. THE WESTWARD TRACK WOULD OFFER BETTER PRECIPITATION CHANCES FOR THE HIGHWAY 63 CORRIDOR AND EAST. WE LOADED A BLEND BETWEEN THE DRY GFS AND THE WETTER ECMWF INTO OUR OFFICIAL GRID FORECAST. HEADING INTO THE EXTENDED FORECAST...MONDAY THROUGH FRIDAY...THE GFS AND THE ECMWF HAVE BEEN ALL OVER THE PLACE WITH SYNOPTIC FEATURES. MORE SPECIFICALLY THE EVOLUTION AND TRACK OF THE ADVERTISED CUTOFF LOW THAT DEVELOPS SOMEWHERE OVER THE WESTERN HIGH PLAINS OR CENTRAL ROCKIES. BOTH MODELS HAVE TRENDED THE LOW TO TAKE MORE OF A WESTERLY TRACK...POTENTIALLY PUSHING A COLD FRONT CLOSE TO THE OZARKS REGION LATE MONDAY NIGHT INTO TUESDAY MORNING. THE GFS ENSEMBLE MEMBERS ARE ALSO VERY INCONSISTENT...REINFORCING THE FACT THAT OPERATIONAL RUNS ARE STRUGGLING IN DISCERNING HOW THE SYNOPTIC PATTERN WILL EVOLVE NEXT WEEK...WHICH WILL HAVE SIGNIFICANT INFLUENCES ON THE SENSIBLE WEATHER CONDITIONS. THEREFORE UPON COLLABORATION WITH SEVERAL SURROUNDING OFFICES THIS MORNING...WE DECIDED NOT TO CHANGE A WHOLE LOT WITH THE ONGOING FORECAST...AND ALLOW THE DAY SHIFT TO MAKE ANY SIGNIFICANT ADJUSTMENTS. IF THIS WESTWARD TREND WITH THE LOW TRACK MATERIALIZES...THEN THE ASSOCIATED COLD FRONT MAY BE WEAK AT BEST...AND COULD SLOW DOWN OR MAYBE EVEN STALL OUT BEFORE PUSHING ACROSS THE CWA. ULTIMATELY THERE ARE A LOT OF UNCERTAINTIES WITH NEXT WEEKS FORECAST...AND MONITORING LATER MODEL TRENDS SHOULD PROVIDE US CONFIDENCE WITH TEMPERATURES AND PRECIPITATION CHANCES MONDAY - FRIDAY. CRAMER && .AVIATION... FOR THE 19/1200Z KSGF/KJLN/KBBG TAFS...LIFT INCREASED ACROSS SOUTHERN MO AS A WEST-EAST ORIENTED UPPER LEVEL TROUGH/SHORTWAVE BEGAN TO LIFT NORTH FROM NORTHERN AR INTO MO. AREA OF SHOWERS ALONG THE MO/AR BORDER HAS INCREASED IN AREAL COVERAGE. CEILINGS ARE GENERALLY MVFR IN THAT AREA...BUT WOULDNT BE SHOCKED TO SEE SOME AREAS OF IFR CEILINGS WHERE LOWER LEVELS CAN SATURATE. THE BEST CHANCE FOR THAT WILL BE AT BRANSON/KBBG. OTHERWISE...EXPECT MAINLY VFR CEILINGS AT JOPLIN/KJLN AND SPRINGFIELD/KSGF TODAY AND TONIGHT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 19, 5:25 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 525 AM CDT SAT SEP 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 525 AM CDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS CAN NOT BE RULED OUT TODAY. MOST LOCATIONS WILL REMAIN DRY...WHILE NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE EASTERN OZARKS. NO SEVERE WEATHER IS EXPECTED. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY INTO TUESDAY AS AN UNSEASONABLY STRONG COLD FRONT APPROACHES FROM THE WEST. THIS FEATURE WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A COMPLEX OF STORMS. SOME AREAS OF HEAVY RAINFALL MAY ALSO BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:50 PM CDT | Areal Flood Warning | SGF | Ozark | 18 hr |
| Sep 19, 6:42 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.